Pain and stiffness are an unwelcome part of winter for many people. Usually this is due to osteoarthritis (OA), the most common cause of joint pain, especially in people over 50 years of age.
OA most often affects the hands, spine, knees and hips. It is a chronic (long term) condition which has no cure.
First line medications
Paracetamol is the preferred analgesic (pain killer) for osteoarthritis. It gives good pain relief and has a low risk of side effects. Long acting paracetamol is now available on the PBS for osteoarthritis and is taken 3 times daily.
Stronger analgesics are also available if required, but can cause nausea, constipation and drowsiness.
A 3 month trial of the natural product glucosamine (1,500mg daily) with or without chondroitin (1,100 mg daily) is worth considering, especially for knee arthritis.
Anti-inflammatory creams and gels are safe and effective in many cases.
If you are still in pain, your GP may suggest an anti-inflammatory drug, either a traditional NSAID (non-steroidal anti-inflammatory drug) or a newer ‘COX-2 selective’ drug.
These drugs can give considerable pain relief and improved quality of life, but as with all drugs, there is a risk of side effects.
Recent media reports have blown this risk out of proportion. With long-term use, almost all anti-inflammatories cause a small increased risk of cardiovascular events such as heart attack and stroke. Studies have shown that this risk is only about 3 events per 1,000 patients taking these medications regularly for 1 year. The added risk disappears soon after they are ceased.
Other possible side effects include fluid retention, raised blood pressure and (rarely) heart failure and kidney damage.
All anti-inflammatories should be taken in the lowest effective dose and ceased when they are no longer needed.
The pain relief will usually outweigh the small risks. Speak to your doctor to weigh up the pros and cons in your particular case or visit www.arthritisaustralia.com.au.
Please note this information was correct at time of printing.
For up to date information, speak to your doctor.Source: Winter 2007 Edition | Page 2
Email to a friend Printer Friendly Version